The medications listed below are potentially toxic to CMT patients. Vincristine has been proven hazardous and should be avoided by all CMT patients, including those with no symptoms. The remainder of the medications listed below present varying degrees of potential risk for worsening CMT neuropathy.
Before taking any medication or changing medication, all CMT patients should make sure the treating physician is fully aware of their medical condition.
An expanded Medical Alert table may be downloaded here: Medical_Alert_2016.pdf And you can also access the Medical Alert list of neurotoxic drugs on the CMTA app. Download the app now at https://appsto.re/us/u3IM8.i for iPhones, or https://goo.gl/lNpPxF for Android. You can also search for CMTA in the App Store.)
Definite High Risk (including asymptomatic CMT)
- Vinca alkaloids (Vincristine)
- Taxols (paclitaxel, docetaxel, cabazitaxel)
Moderate to Significant Risk
- Amiodarone (Cordarone)
- Arsenic Trioxide
- Bortezomib (Velcade)
- Brentuximab Vedotin
- Cisplatin & Oxaliplatin
- Colchicine (extended use)
- Didanosine (ddI, Videx)
- Disulfiram (Antabuse)
- Eribulin Mesylate (Halaven)
- Gold salts
- Ixabepilone (Ixempra)
- Leflunomide (Arava)
- Metronidazole/Misonidazole (extended use)
- Nitrofurantoin (Macrodantin, Furadantin, Macrobid)
- Nitrous oxide (inhalation abuse or Vitamin B12 deficiency)
- Perhexiline (not used in U.S.)
- Pyridoxine (Although megadoses [10 times or more the RDA] of Vitamin B6 may be harmful, high intakes of vitamin B6 from food sources have not been reported to cause adverse effects.) NIH Fact Sheet
- Stavudine (d4T, Zerit)
- Zalcitabine (ddC, Hivid)
Uncertain or Minor Risk
- Almitrine (not in U.S.)
- Cytarabine (high dose)
- Etoposide (VP-16)
- Isoniazid (INH)
- Lansoprazole (Prevacid)
- Omeprazole (Prilosec)
- Phenytoin (Dilantin)
- Podophyllin resin
- Sertraline (Zoloft)
- Tacrolimus (FK506, ProGraf)
- Zimeldine (not in U.S.)
Negligible or Doubtful Risk
- Cyclosporin A
Drug Interaction Warning: Antidepressants
The November/December 1995 NAMI Advocate warned of a potentially fatal drug interaction. It involves selective serotonin reuptake inhibitor antidepressants such as Prozac, Zoloft, Paxil and Luvox.
Apparently, a drug interaction between these antidepressants and dextromethorphan and/or pseudoephedrine, found in over-the-counter cold remedies, can cause excessive serotonergic activity. Signs of this “serotonin syndrome” include changes in mental status, hypertension, restlessness, myoclonus (sudden muscle contraction), hyperreflexia (accentuated reflexes), diaphoresis (profuse perspiration), shivering and tremor.
A Note about Alcohol
Alcohol was removed from the neurotoxic drug list in July 2004. While people with CMT generally suffer no ill effects from the moderate consumption of alcohol, they should be particularly mindful of the fact that alcohol affects balance and coordination, and that overconsumption of alcohol is generally not recommend under any circumstances. If you have questions about alcohol and your health, consult your physician.
Neurotoxic Medications and Worsening of Neuropathy:
The Charcot-Marie-Tooth Association has long maintained this “Medical Alert” list of potentially neurotoxic medications. It is published on this webpage, in the organization’s quarterly magazine, The CMTA Report, and in a brochure that is distributed along with a “Dear Medical Professional” letter advising physicians treating CMT patients that they should consider the potential risk of prescribing drugs known to have neurotoxic properties. The list is also freely copied and republished.
Click here for an in-depth summary of a study on neurotoxic medications and how they affect CMT patients.